Acetaminophen Toxicity

Megan Brashear, CVT, VTS(ECC), covers the presentation and treatment of acetaminophen (Tylenol®) toxicity.

Views: 6671 - Comments: 9

You are here

On the list of toxic items to dogs and cats, I think every veterinary professional and probably a large portion of pet owners all know that acetaminophen (Tylenol®) is toxic to pets (there is a therapeutic dose for dogs but it is toxic at high doses). What happens to an animal that ingests acetaminophen is quite different from other toxicities and requires some specific treatments to reverse the toxic signs.

Due to differences in liver function, cats are more susceptible to acetaminophen toxicity (toxic dose for cats is 10 mg/kg), but in my personal experience the most dramatic toxicities have been in dogs (toxic dose for dogs is 50-100 mg/kg). I’m guessing this is due to the tragic flaw of a dog to eat an entire bottle of medication as opposed to the more discerning cat that may only play soccer with a wayward capsule. However, some cases of acetaminophen toxicity are the result of a well intentioned owner trying to provide pain relief to their pet and purposefully administering the drug. In either case, swift treatment is the key to survival, as is the veterinary staff’s ability to recognize the clinical signs of toxicity.

Acetaminophen is metabolized by the liver, where it is converted to a glucuronide and is eliminated in the urine. Cats naturally have less of the enzyme needed to convert acetaminophen to a glucuronide and therefore experience clinical signs at lower doses. When the dose of acetaminophen exceeds the body’s ability to convert and excrete it, reactive metabolites are formed instead. These metabolites cause oxidative damage to liver cells and leads to these cells dying.

Acetaminophen metabolites also cause oxidative damage to red blood cells. When undergoing this oxidative damage, the iron component of hemoglobin is altered and methemoglobin forms. The role of hemoglobin is to grab onto oxygen, transport it throughout the body, and release that oxygen to cells to be used. Methemoglobin likes to hang on to those oxygen molecules and will not release them into the tissues. The result is hypoxia. The damage to hemoglobin can also cause Heinz bodies to form on red blood cells.

chocolate brown mucus membranesNow knowing what acetaminophen can do to the body and cells when ingested, we can attribute that damage to the clinical signs that we see in these patients. The most dramatic sign seen in most acetaminophen toxicity cases is chocolate brown mucus membranes and brown blood seen from methemoglobinemia. Because the methemoglobin is not releasing oxygen to the cells these animals are suffering from hypoxia and are often tachycardic, tachypneic, and may even exhibit dyspnea. Due to liver damage these patients also may be vomiting or icteric. Facial edema is also a common clinical sign. In some cases the animal may be collapsed or very weak.

Treatment of these patients is aimed at treating or preventing liver failure and at converting methemoglobin back to hemoglobin. If ingestion of acetaminophen was recently witnessed, vomiting induction and decontamination procedures should be performed. IV fluids are maintained on these patients to diurese and support them throughout their hospital stay. N-Acetylcysteine is the antidote for acetaminophen, as it binds directly with the acetaminophen metabolites and prevents them from causing oxidative damage to liver cells and red blood cells. N-Acetylcysteine can be administered IV (the use of a micron filter is recommended) or PO, but should be diluted to a 5 percent solution in 50 percent dextrose before administration. If giving it IV, it should be given slowly and the patient monitored for any sort of adverse reaction. The administration of N-Acetylcysteine is repeated every 4-6 hours for at least six treatments. If also giving activated charcoal be sure to separate PO N-Acetlycysteine by at least two hours.

Oxygen support is necessary if methemoglobinemia is present. Sp02 readings will not be accurate so use the clinical signs of the patient to determine their oxygen needs, but until their mucus membranes return to a normal pink color oxygen support should be provided. Vitamin C (ascorbic acid) can be administered to aid in the reduction of methemoglobinemia and can be given IV or PO. Cimetidine also works to reduce the metabolism of acetaminophen and often all three drugs are used together.

Denatured hemoglobin (damaged from oxidative stress) can form Heinz bodies on red blood cells. This causes premature cell lysis and also marks these cells for destruction in the spleen. Should enough red blood cells contain Heinz bodies, the animal can suffer from hemolytic anemia and may need transfusions to support them throughout their treatment.

Patients suffering from acetaminophen toxicity need their vitals closely monitored. Because you cannot count on Sp02 readings it is important to closely watch respiratory rate and effort and heart rate. Blood pressure should be monitored as well. Monitoring mucus membrane color as it returns from chocolate brown to pink is important, as is checking hepatic chemistry values and PCV/TS to monitor for anemia.

Recovery is possible; the sooner treatment is started, the better. With quick decontamination techniques, proper antidote administration and good nursing care these patients can return home to indiscriminately eat again.

Richardson, Jill A., DVM. "Management of Acetaminophen and Ibuprofen Toxicosis in Dogs and Cats." Journal of Veterinary Emergency and Critical Care 10.4 (2000): 285-91.

Aronson, Lillian R., VMD, and Kenneth Drobatz, DVM. "Acetaminophen Toxicosis in 17 Cats." Journal of Veterinary Emergency and Critical Care 6.2 (n.d.): 65-69.

Ogeer-Gyles, Jennifer, DVM, and Karol A. Mathews, DVM. "Specific Toxicological Emergencies." Veterinary Emergency and Critical Care Manual. 2nd ed. Guelph: Lifelearn, 2006. 651.

Add To Training Plan


Content Assignment